The Therapeutic Goods Administration (TGA) has released a safety review of paediatric codeine use following changes to international guidelines. A number of deaths prompted the US Food and Drug Administration (FDA) to contraindicate the use of codeine post-tonsillectomy and adenoidectomy in children and to add a boxed warning detailing the risk of respiratory depression.

Codeine is a prodrug that is converted to morphine by the cytochrome P450 pathway, specifically CYP2D6. There is considerable inter-patient variability in the expression of this enzyme which leads to significant differences in plasma levels of codeine’s metabolite, morphine. Patients who are rapid metabolisers are at higher risk of morphine overdose, even from therapeutic doses of codeine. Tramadol exhibits the same variability in metabolism, placing rapid metabolisers at higher risk of adverse effects. Whilst not licensed for paediatric use in Australia, tramadol is used off-label in this group.

The TGA review recommends codeine to be contraindicated in children less than twelve years of age, patients under 18 years who are undergoing adenotonsillectomy for obstructive sleep apnoea, and breastfeeding mothers. The TGA also reminds healthcare professionals that the safety and efficacy of tramadol has not been established in children. Paediatric analgesic guidelines from the World Health Organization confirm paracetamol as the analgesic of choice for mild post-operative pain; stronger opioids, such as morphine, are preferred for severe pain.

References:

  1. Australian Government Department of Health. Codeine use in children and ultra-rapid metabolisers: pharmacovigilance and special access branch safety review (Version 1.0). Woden: Therapeutic Goods Administration; 2015.
  2. U.S. Food and Drug Administration. FDA Drug Safety Communication: FDA evaluating the potential risks of using codeine cough-and-cold medicines in children. Silver Spring: FDA; 2015.
  3. World Health Organization. Pocket book of hospital care for children (2nd ed.). Geneva: WHO; 2013.

Subscribe Knowledge Centre Updates

Enter your details to receive Knowledge Centre updates